Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 79, NWS Albuquerque, NM

July 16, 2022Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2022, 3:38 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 3:38 PM MDT (21:38 UTC)
Expired
Jul 16, 2022, 6:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-603 J/kg
Mixed-layer LCL
4546 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS55 KABQ 162138
FFWABQ
NMC033-047-055-170045-
/O.NEW.KABQ.FF.W.0079.220716T2138Z-220717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
338 PM MDT Sat Jul 16 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 645 PM MDT.

* At 338 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Hermits Peak Calf 
  Canyon Burn Scar. Between 0.5 and 1 inch of rain has fallen. 
  Additional rainfall amounts of 0.5 to 1.25 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo, San Ignacio and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 9 and 47.
	State Road 434 between Mile Markers 0 and 14.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 0 and 9.
	State Road 121 between Mile Markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermit's Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:04 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 16, 3:04 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
304 PM MDT Sat Jul 16 2022

.SYNOPSIS...
Daily rounds of showers and thunderstorms will mix with hot
temperatures through the forecast period. The heat is expected to
reach its apex on Monday and Tuesday, with many locales climbing near
or above the century mark. A backdoor front arriving Tuesday will
bring some relief to the heat through the end of the week. Hit and
miss storms will be possible each afternoon, bringing with them the
chance for locally heavy rainfall and subsequent flash flooding.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Water vapor imagery indicates a shortwave trough dropping
southeastward over the central Rockies and much of the high terrain
of CO is responding with convective initiation per infrared
satellite imagery. Cells have been much more sparse in NM this
afternoon, but additional initiation will continue over the higher
terrain in northern and western tiers of the state through the
afternoon. By the early evening a few mesoscale cold pools may make
their way off the higher terrain, inducing a few additional cells
through the evening hours. Also this evening, a more substantial
convectively-aided surface boundary is expected to drop out of CO
and into north central to northeastern. While this surface
front/outflow boundary may not trigger much additional convection in
our CWA this evening, it may set the stage for an increase and
expansion of storms into Sunday. The boundary is expected to induce
an easterly wind toward the Glorieta Pass and Tijeras canyon near or
shortly after midnight, leading to gusty overnight winds (20 to 30
mph) at Santa Fe and Albuquerque.

North northeast winds in northeast NM will veer more easterly into
Sunday afternoon while a moist southeasterly return flow sets up
over the remainder of the plains and over most other zones within
the forecast area. This will provide some upslope on the east faces
of the Sangre de Cristos and in the eastern plains where an
increased storm count is expected, but the consensus from modeled
QPF solutions is that most remaining areas may not see much change
from today’s coverage. In fact, a swath of stable air (per lifted
indices and theta-E) is depicted over the south central mountains,
highlands and the lower Rio Grande valley so no storms are
anticipated in these areas Sunday afternoon. The aforementioned
surface boundary arriving out of CO should also provide a couple to
a few degrees of cooling, enough to keep daytime highs from
encroaching upon records or heat advisory criteria Sunday afternoon.

LONG TERM...(MONDAY THROUGH FRIDAY)...
The long term forecast is off to a piping hot start, with several
locales across the forecast area eyeing triple digit high
temperatures. The Four Corners High wobbles about the Desert
Southwest, strengthening on Monday and Tuesday and flirting ever
closer with reaching 600 dam. The threat of sweltering conditions
will spread westward Monday and Tuesday, where locales along the RGV
may be party to hitting the century mark. Slight relief is expected
by midweek when a backdoor cold front slides down the eastern plains
while the upper high retrogrades west. This will cool things down
somewhat into Friday but temperatures will still remain above normal.

The persisting high pressure, along with recurrent monsoon moisture,
will bring the possibility for showers and thunderstorms each
afternoon. Convective potential will be enhanced on Tuesday across
northeastern NM thanks to the touring backdoor front. The continued
relaxed flow aloft will aid in the potential for slow and erratic
storm motion, maintaining the risk for flash flooding, especially
across recent burn scars.

52/12

&&

.FIRE WEATHER...
The weather pattern will stay aligned with a typical mid-July
monsoon regime with high pressure aloft staying in close proximity
to NM while ebbs and flows of moisture continue fluctuating over the
state. This will keep critical fire weather conditions from
developing over the next several days. Prevailing winds will
generally stay light to moderate outside of an occasional frontal
intrusion and any localized brief thunderstorm outflows. Good to
excellent humidity recovery will be common each night and during the
early morning hours, and scattered footprints of beneficial wetting
rainfall will be observed each afternoon and evening. However, due
to the slow storm motions and sufficiently heavy rainfall rates, the
concerns for wildfire burn scar flash flooding will also continue
with an increased threat for northern scars tomorrow (Sunday) and
also again during much of the latter half of next week.

52

&&

.AVIATION...
18Z TAF CYCLE
Scattered showers and thunderstorms will take shape again today,
favoring the northern mountains and perhaps secondarily the western
high terrain. Thunderstorms will be very slow-moving and capable of
brief heavy downpours that will temporarily reduce ceilings and
visibility along with the threat of gusty downburst winds, lightning
and small hail. Storms will reduce in coverage significantly through
the late evening. A possible surface boundary could shift winds in
parts of north central to northeastern New Mexico, but any gusts will
likely remain at or below 25 kt and would be strongest immediately
downwind of favored canyons (near KSAF and KABQ). Hot temperatures
and high density altitude readings will create poor performance for
some aircraft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  68  99  68  98 /  20  20  20  10
Dulce...........................  55  92  56  92 /  30  50  30  30
Cuba............................  60  91  60  92 /  20  30  20  10
Gallup..........................  61  94  59  94 /  20  30  30  20
El Morro........................  59  88  58  88 /  20  30  30  30
Grants..........................  60  91  58  91 /  20  30  20  20
Quemado.........................  60  91  59  90 /  20  20  30  30
Magdalena.......................  63  91  63  91 /  10  10   5  10
Datil...........................  58  88  58  88 /  20  20  10  20
Reserve.........................  60  96  59  95 /  20  20  20  30
Glenwood........................  66  99  66  97 /  20  20  20  20
Chama...........................  52  84  53  85 /  30  60  40  30
Los Alamos......................  63  87  64  88 /  20  40  20  20
Pecos...........................  61  87  60  90 /  20  50  20  20
Cerro/Questa....................  51  83  52  87 /  40  60  30  40
Red River.......................  45  77  46  81 /  40  70  30  40
Angel Fire......................  44  79  41  82 /  30  70  30  30
Taos............................  55  87  55  90 /  30  60  30  30
Mora............................  55  83  55  86 /  20  60  30  20
Espanola........................  63  94  63  96 /  20  40  20  20
Santa Fe........................  63  89  63  93 /  20  40  20  20
Santa Fe Airport................  61  93  61  95 /  20  30  20  10
Albuquerque Foothills...........  69  95  69  95 /  10  20  10  10
Albuquerque Heights.............  71  97  71  97 /  10  10   5   5
Albuquerque Valley..............  65  99  65 100 /  10  10   5   5
Albuquerque West Mesa...........  70  97  69  99 /  10  10  10   5
Belen...........................  68  99  69  99 /  10  10   5   5
Bernalillo......................  66  99  67 101 /  20  20  10  10
Bosque Farms....................  63  97  63  98 /  10  10   5   5
Corrales........................  68  99  68 100 /  20  20  10   5
Los Lunas.......................  65  98  65  98 /  10  10   5   5
Placitas........................  65  96  66  97 /  20  20  10  10
Rio Rancho......................  69  97  70  99 /  20  20  10   5
Socorro.........................  67  99  68 100 /  10   5   5   5
Sandia Park/Cedar Crest.........  58  89  61  90 /  10  20  10  10
Tijeras.........................  64  92  64  93 /  10  20  10  10
Edgewood........................  60  91  61  93 /  10  20  10  10
Moriarty/Estancia...............  56  92  56  93 /  10  20  10  10
Clines Corners..................  60  89  61  91 /  10  20  10  10
Mountainair.....................  61  92  61  92 /  10  10   5  10
Gran Quivira....................  61  93  61  93 /  10  10   5  10
Carrizozo.......................  66  96  66  96 /   5  10   0   5
Ruidoso.........................  57  87  58  88 /   0  10   0  10
Capulin.........................  59  86  59  91 /  40  50  20  10
Raton...........................  59  91  59  95 /  40  60  20  20
Springer........................  61  92  60  96 /  30  60  30  20
Las Vegas.......................  58  86  58  91 /  20  50  20  10
Clayton.........................  67  94  66  99 /  20  30  20   0
Roy.............................  64  90  63  95 /  20  50  30   5
Conchas.........................  69  98  68 102 /  10  30  20   0
Santa Rosa......................  67  96  67 100 /  10  20  20   5
Tucumcari.......................  70 100  71 105 /   5  20  20   0
Clovis..........................  67  98  69 100 /   0  20  20   0
Portales........................  68  99  70 100 /   0  20  20   0
Fort Sumner.....................  70 100  71 102 /   0  20  20   0
Roswell.........................  71 101  72 104 /   0   5   5   0
Picacho.........................  65  93  66  95 /   0   5   0   5
Elk.............................  61  89  63  92 /   0  10   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ234.

&&

52/12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:42 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 15, 7:05 PM MDTSpecial Weather StatementABQCibola25 min
Jul 16, 1:34 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.